Alert archive / Virginia / High Wind Warnings in 2022

High Wind Warning 1, NWS Blacksburg, VA

January 17, 20227 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this high wind warning at Jan 17, 2022, 5:42 AM EST for 7 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It was in force for 16 hr. 35 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 2022, 5:42 AM EST (10:42 UTC)
Expired
Jan 17, 2022, 9:47 PM EST
In force
16 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Grayson County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 6:20 AM ESTSNOW 92 Nw Wagoner, NCCO-OP OBSERVER STATION JFFN7 1.9 NW WAGONER.
Jan 17, 7:00 AM ESTSNOW 3.9Glenvar, VACOCORAHS STATION VA-RN-26 SALEM 5.1 W.
Jan 17, 7:00 AM ESTSNOW 51 Ene Galax Hillsville, VABLOWING AND DRIFTING SNOW.
Jan 17, 7:00 AM ESTSNOW 51 Ene Galax Hillsville, VACOCORAHS STATION VA-CR-8 HILLSVILLE 3.7 W.
Jan 17, 7:00 AM ESTSNOW 52 Sse Byllesby, VACOCORAHS STATION VA-CR-3 GALAX 6.1 N.
Jan 17, 7:00 AM ESTSNOW 61 Nnw Hollins, VACO-OP OBSERVER STATION ROAV2 1.3 N HOLLINS.
Jan 17, 7:00 AM ESTSNOW 6.12 Wsw Salem City, VACOCORAHS STATION VA-RN-21 SALEM 1.6 WSW.
Jan 17, 7:00 AM ESTSNOW 6.51 N Valle Crucis, NCCOCORAHS STATION NC-WT-51 VALLE CRUCIS.
Jan 17, 7:00 AM ESTSNOW 6.51 S Galax City, VACO-OP OBSERVER STATION GAAV2 0.9 S GALAX CITY.
Jan 17, 7:00 AM ESTSNOW 6.52 Ese Willis, VACOCORAHS STATION VA-FL-6 WILLIS 2.7 SE.
Jan 17, 7:00 AM ESTSNOW 6.61 E Seven Devils, NCCOCORAHS STATION NC-WT-11 1 E SEVEN DEVILS.
Jan 17, 7:00 AM ESTSNOW 72 Ese Poages Mill, VACOCORAHS STATION VA-RN-6 ROANOKE 7.3 SSW.
Jan 17, 7:00 AM ESTSNOW 7.51 Wsw Cave Spring, VACOCORAHS STATION VA-RN-3 ROANOKE 5.5 SW.
Jan 17, 7:00 AM ESTSNOW 82 Ese Poages Mill, VACOCORAHS STATION VA-RN-1 CAVE SPRING 2.4 SSW.
Jan 17, 7:00 AM ESTSNOW 9.42 Sw Aho, NCCOCORAHS STATION NC-WT-10 BLOWING ROCK 2.2 NE.
Jan 17, 7:00 AM ESTSNOW 103 Ne Deep Gap, NCCOCORAHS STATION NC-AS-22 2 NE DEEP GAP.
Jan 17, 7:24 AM ESTNON-TSTM WND DMGCatawba, VAAT LEAST THREE TREES DOWN IN ROANOKE COUNTY, MAINLY IN THE HIGHER ELEVATIONS, INCLUDING CATAWBA AND BENT MOUNTAIN. FIRST REPORT WAS AT 724 AM.
Jan 17, 8:00 AM ESTSNOW 101 Sse Rutherwood, NCCOCORAHS STATION NC-WT-37 1 SE RUTHERWOOD.
Jan 17, 8:09 AM ESTSNOW 7.32 Sse Byllesby, VASTORM TOTAL 5.0 SNOW PLUS 2.3 SLEET.
Jan 17, 8:15 AM ESTSNOW 72 Ssw Ashland, NCCOCORAHS STATION NC-AS-2 2 SW ASHLAND.
Jan 17, 8:30 AM ESTNON-TSTM WND GST 681 Ese Boone, NCAWOS STATION KTNB BOONE WATAUGA CT.
Jan 17, 8:45 AM ESTSNOW 10.51 Nnw Beech Mountain, NC
Jan 17, 8:51 AM ESTSNOW 6Reese, NCCOCORAHS STATION NC-WT-68 REESE.
Jan 17, 9:00 AM ESTNON-TSTM WND DMG3 E Glade Valley, NCA LARGE PINE TREE WAS BLOWN DOWN NEAR THE INTERSECTION OF SCENIC VALLEY ROAD AND OLD MILL ROAD.
Jan 17, 9:00 AM ESTSNOW 73 Ne Glenvar, VACOCORAHS STATION VA-RN-17 SALEM 3.4 WNW.
Jan 17, 9:00 AM ESTSNOW 92 W Ashland, NC
Jan 17, 9:00 AM ESTSNOW 111 E Flatwood, NCBLOWING AND DRIFTING SNOW. DRIFTS HIGHER THAN 1 FT.
Jan 17, 9:04 AM ESTSNOW 8.53 N Bradshaw, VA
Jan 17, 9:22 AM ESTSNOW 6.84 Ssw Spring Valley, VA
Jan 17, 10:00 AM ESTSNOW 9.5Seven Devils, NCCOCORAHS STATION NC-WT-48 SEVEN DEVILS.
Jan 17, 10:04 AM ESTNON-TSTM WND DMG3 Sw Hillsville, VATREES DOWN ON TWO CARS NEAR EXIT 14 ON INTERSTATE 77. TREES ALSO BLOWN DOWN ON OLD GALAX PIKE.
Jan 17, 10:20 AM ESTNON-TSTM WND GST 711 Nne West Jefferson, NCMESONET STATION AS700 2 ENE BALDWIN.
Jan 17, 12:00 PM ESTNON-TSTM WND DMG2 Sw Barrett, NCWINDS BLEW TWO TO THREE TREES DOWN NEAR THE INTERSECTION OF GLADE VALLEY ROAD AND HIGGINS ROAD.
Jan 17, 2:00 PM ESTNON-TSTM WND DMG5 Nne Floyd, VANUMEROUS TREE BRANCHES WERE BLOWN DOWN TODAY, WITH AT LEAST FIVE BRANCHES MEASURING THREE TO FOUR INCHES IN DIAMETER. THE STRONGEST WINDS OCCURRED AROUND 200 PM EST.
Jan 17, 2:58 PM ESTSNOW 8.13 Ese Gladesboro, VAMIX OF SNOW AND SLEET. DRIFTING SNOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2022-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2022-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 682 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
682 m²/s²
0-3 km storm-relative helicity
606 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WWUS71 KRNK 171042
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
542 AM EST Mon Jan 17 2022

NCZ002-VAZ016-017-022-171845-
/O.UPG.KRNK.WI.Y.0002.220117T1200Z-220118T0300Z/
/O.NEW.KRNK.HW.W.0001.220117T1042Z-220118T0300Z/
Alleghany NC-Carroll-Floyd-Roanoke-
Including the cities of Sparta, Galax, Floyd, Roanoke, and Salem
542 AM EST Mon Jan 17 2022

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...In Virginia, Carroll, Floyd and Roanoke Counties. In 
  North Carolina, Alleghany NC County.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing snow may make for white out
  conditions on area roadways. Motorists are urged to drive with
  extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NCZ001-018-VAZ015-171845-
/O.NEW.KRNK.HW.W.0001.220117T1042Z-220118T0300Z/
Ashe-Watauga-Grayson-
Including the cities of West Jefferson, Boone, Independence, 
Whitetop, Troutdale, and Volney
542 AM EST Mon Jan 17 2022

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...In Virginia, Grayson County. In North Carolina, Ashe 
  and Watauga Counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing snow may make for white out
  conditions on area roadways. Motorists are urged to drive with
  extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NCZ003-019-VAZ010>014-018>020-023-024-032>035-WVZ044-171845-
/O.EXT.KRNK.WI.Y.0002.220117T1042Z-220118T0300Z/
Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Monroe-
Including the cities of Dobson, Wilkesboro, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, and Union
542 AM EST Mon Jan 17 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Virginia, north central and northwest North Carolina 
  and southeast West Virginia.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing snow may make for white out 
  conditions on area roadways. Motorists are urged to drive with 
  extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
191 
WWUS71 KRNK 171215
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
715 AM EST Mon Jan 17 2022

NCZ001-002-018-VAZ015>017-022-172015-
/O.CON.KRNK.HW.W.0001.000000T0000Z-220118T0300Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
and Salem
715 AM EST Mon Jan 17 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph.
  Wind chill temperatures approaching zero degrees are also
  possible.

* WHERE...In Virginia, Grayson County. In North Carolina, Ashe 
  and Watauga Counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Scattered power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing snow may make for white out
  conditions on area roadways. Motorists are urged to drive with
  extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NCZ003-019-VAZ010>014-018>020-023-024-032>035-WVZ044-172015-
/O.CON.KRNK.WI.Y.0002.000000T0000Z-220118T0300Z/
Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Monroe-
Including the cities of Dobson, Wilkesboro, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, and Union
715 AM EST Mon Jan 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 55 mph expected.
  Wind chill temperatures approaching zero degrees are also
  possible.

* WHERE...Portions of central, south central, southwest and west 
  central Virginia, north central and northwest North Carolina 
  and southeast West Virginia.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing snow may make for white out 
  conditions on area roadways. Motorists are urged to drive with 
  extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
818 
WWUS71 KRNK 171914
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
214 PM EST Mon Jan 17 2022

NCZ001-002-018-VAZ015>017-022-180300-
/O.CON.KRNK.HW.W.0001.000000T0000Z-220118T0300Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
and Salem
214 PM EST Mon Jan 17 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph. 
  Wind chill temperatures approaching zero degrees are also 
  possible.

* WHERE...In Virginia, Grayson County. In North Carolina, Ashe 
  and Watauga Counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Scattered power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing snow may make for white out 
  conditions on area roadways. Motorists are urged to drive with 
  extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NCZ003-019-VAZ010>014-018>020-023-024-032>035-WVZ044-180300-
/O.CON.KRNK.WI.Y.0002.000000T0000Z-220118T0300Z/
Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Monroe-
Including the cities of Dobson, Wilkesboro, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, and Union
214 PM EST Mon Jan 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 50 mph 
  expected. Wind chill temperatures approaching zero degrees are 
  also possible.

* WHERE...Portions of central, south central, southwest and west 
  central Virginia, north central and northwest North Carolina 
  and southeast West Virginia.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing snow may make for white out 
  conditions on area roadways. Motorists are urged to drive with 
  extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
RCS
956 
WWUS71 KRNK 180247
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
947 PM EST Mon Jan 17 2022

NCZ001-002-018-VAZ015>017-022-180600-
/O.CAN.KRNK.HW.W.0001.000000T0000Z-220118T0300Z/
/O.EXB.KRNK.WI.Y.0002.000000T0000Z-220118T0600Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
and Salem
947 PM EST Mon Jan 17 2022

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected. Wind chill temperatures approaching zero degrees are 
  also possible.

* WHERE...In Virginia, Grayson, Carroll, Floyd and Roanoke 
  Counties. In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties.

* WHEN...Until 1 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing snow may make for white out 
  conditions on area roadways. Motorists are urged to drive with 
  extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ003-019-VAZ010-011-032-WVZ044-180400-
/O.CAN.KRNK.WI.Y.0002.000000T0000Z-220118T0300Z/
Surry-Wilkes-Bland-Giles-Patrick-Monroe-
Including the cities of Dobson, Wilkesboro, Bland, Pearisburg, 
Stuart, and Union
947 PM EST Mon Jan 17 2022

...WIND ADVISORY IS CANCELLED...

Winds have weakened below advisory levels this evening. Therefore
the wind advisory has be cancelled.

$$

VAZ012>014-018>020-023-024-033>035-180600-
/O.EXT.KRNK.WI.Y.0002.000000T0000Z-220118T0600Z/
Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-
Including the cities of Wytheville, Radford, Pulaski, Blacksburg,
New Castle, Clifton Forge, Covington, Hot Springs, Fincastle, 
Lexington, Buena Vista, Rocky Mount, Bedford, and Amherst
947 PM EST Mon Jan 17 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM EST TUESDAY...

* WHAT...West winds 20 to 25 mph with gusts up to 45 mph 
  expected. Wind chill temperatures approaching zero degrees are 
  also possible.

* WHERE...Portions of central, south central, southwest and west
  central Virginia.

* WHEN...Until 1 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing snow may make for white out 
  conditions on area roadways. Motorists are urged to drive with 
  extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
RCS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Jan 17, 5:03 AM EST, 39 minutes earlier.

Area forecast discussion, Jan 17, 5:03 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
503 AM EST Mon Jan 17 2022

.SYNOPSIS...
Gusty west-northwest winds and upslope snow showers are
expected for today in the wake of the departing winter storm as
high pressure approaches from the southwest. This high pressure
will bring dry weather for Tuesday into early Wednesday. A fast
moving cold front will usher in rain late Wednesday into early
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM EST Sunday...

Despite the departure of yesterday's winter storm, we're still
maintaining a complex forecast for today with multiple
challenges.

The lower Mid-Atlantic is now sandwiched between the departing
winter storm and high pressure near the Gulf Coast region. This
will make for a very tight pressure gradient between the two
systems, resulting in strong west-northwest winds through this
evening. Strongest gusts will be found along the ridgetops where
55 mph gusts won't be uncommon. Went with a wind advisory for
now, in effect through this evening, but it is possible that we
may upgrade to a High Wind Warning in spots if gusts turn out
to be stronger.

Despite wind direction not being ideal for drawing moisture from
the western Great Lakes, there is enough residual moisture in
place to support upslope snow showers through most of the day
for the ridges from southeast West Virginia through the
Highlands of North Carolina. Any additional accumulations will
generally range from 1 to locally 4 inches, and a Winter
Weather Advisory will remain in place for this area through this
evening. The exception is western Greenbrier County, where 5 to
6 inches additional snowfall is in the forecast. As such,
western Greenbrier County remains in a Winter Storm Warning,
also through this evening.

The air building in from the west is not particularly cold, and
despite widespread snowcover, afternoon temperatures will range
from the mid 20s across the mountains to the mid 30s for much of
the Piedmont.

Snow shower activity in the west will gradually fizzle this
evening as drier air enters the region. Windspeeds will
gradually diminish through the night, though breezy conditions
will remain. Overnight low temperatures are expected to range
from the mid teens west to the low 20s east.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 230 AM EST Monday...

Upper-level flow is still out of the northwest Tuesday morning,
but should begin to shift more westerly as troughing over New
England pulls northeast into the Northern Atlantic. Southwest
flow returns on Wednesday ahead of our next front. This will be
our warmest day this week with highs nearing 50 in many
locations.

Will begin to see increasing cloud cover Wednesday night and
increasing rain through Thursday morning. A very strong push of
Arctic air will arrive behind this front and as such, may begin
to have rain change over to snow Thursday night for the higher
elevations as colder air works in aloft.

If timing remains the same for the passage of this next cold
front, high temperatures will be at midnight and then drop
throughout the day on Thursday, dropping into the teens in the
east and single digits for the west on Thursday night.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM EST Monday...

Pattern becomes a little more interesting moving into this
weekend. A cold front stalls to the south as strong high
pressure moves into the Central Plains. Will want to keep a
close watch on the northern stream energy dropping out of Canada
late this week. Model guidance has been wanting to dig this
south then quickly amplify it. This scenario results in another
round of snowfall for much of the region. Still way too much
uncertainty in the guidance, but still enough to keep the
mention in the forecast for the weekend and an eye on subsequent
model trends this week.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
As of 1255 AM EST Monday...

While the brunt of the winter storm has exited to northeast
this morning, still contending with the upper level reflection
of the system which is triggering additional snowfall across
southeast West Virginia into western Virginia. These snow bands
will persist until around 09Z-10Z this morning until the upper
level remnants of the storm also exit. Expect frequently
fluctuating surface visibilities for BLF/LWB/BCB/ROA/LYH through
that time as snowfall intensity varies within the snow bands.

With the departure of the upper level low pressure, wind speeds
will increase dramatically from the west-northwest. Gusts of
25kt to occasionally 35kt can be expected across the Piedmont
today, and at times as high as 45kt across the mountains,
particularly along the higher ridges. Conditions across the
Piedmont will improve to VFR by late morning, however MVFR/IFR
ceilings will linger west of the Blue Ridge through much of the
TAF period. Upslope snow showers will also be an concern for
reduced visibilities, more so for the early half of the TAF
period for BLF, LWB and to a lesser extent BCB. Snow shower
activity will diminish during late evening.

.Extended Aviation Discussion...

Winds will slowly diminish during the early morning hours of
Tuesday. Tuesday should be mainly VFR with somewhat gusty west
winds. A cold front Wednesday may introduce lower clouds and
light rain and snow to BLF, BCB, ROA, and LWB by the evening
before pushing east Thursday morning. Winds Wednesday will be
southwesterly with gusts to 20kts. Thursday and Friday should be
cloudy with northerly winds that may gust to 25 kts on Thursday
behind the front.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until 7 AM EST this morning for VAZ007-
     009>020-022>024-032>035.
     Wind Advisory until 10 PM EST this evening for VAZ010>014-
     016>020-022>024-032>035.
     Winter Weather Advisory until 10 PM EST this evening for
     VAZ007-009-015.
NC...Winter Storm Warning until 7 AM EST this morning for
     NCZ001>003-018-019.
     Wind Advisory until 10 PM EST this evening for NCZ002-003-019.
     Winter Weather Advisory until 10 PM EST this evening for
     NCZ001-018.
WV...Winter Storm Warning until 7 AM EST this morning for
     WVZ042>044-507.
     Wind Advisory until 10 PM EST this evening for WVZ044.
     Winter Weather Advisory until 10 PM EST this evening for
     WVZ042-043-507.
     Winter Storm Warning until 10 PM EST this evening for WVZ508.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...NF
Hazardous weather outlook, Jan 17, 5:15 AM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
515 AM EST Mon Jan 17 2022

WVZ508-181015-
Western Greenbrier-
515 AM EST Mon Jan 17 2022

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

NCZ001-018-VAZ007-009-015-WVZ042-043-507-181015-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Eastern Greenbrier-
515 AM EST Mon Jan 17 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-003-019-VAZ010>014-016>020-022>024-032>035-WVZ044-181015-
Alleghany NC-Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Monroe-
515 AM EST Mon Jan 17 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-181015-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
515 AM EST Mon Jan 17 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

Snow covered roads will make for hazardous travel conditions.
Motorists are urged to travel with extreme caution.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 4:29 AM ESTWinter Weather AdvisoryRNKGrayson, Smyth, Tazewell21 hr
Jan 17, 4:32 AM ESTWind AdvisoryRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 19 more20 hr
Jan 17, 5:10 PM ESTSpecial Weather StatementRNKFloyd, Montgomery20 min

Nearby

High Wind Warnings in Virginia, 2022High Wind Warnings in North Carolina, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.